New Medication

Discussion in 'General Parenting' started by DS3, Sep 9, 2012.

  1. DS3

    DS3 New Member

    So we went to the psychiatric today, and being that difficult child 1 was starting with 'tics' with the Adderall, and Adderall XR, the doctor has now put him on Methylphenidate. Anyone else's difficult child on it? We were told that it was a smaller form of ritalin? I was looking up side effects and they're still quite scary... Any advice appreciated!

    difficult child 1: ADHD, ODD
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    Methylphenidate is the generic description for drugs in the Ritalin family. It's been used for decades - it was one of the "original" medications for ADHD. Well known lists of benefits and side-effects.

    Some of the key advantages include the fact that it is fast-acting. Even the "long-acting" forms (Concerta, etc.) are fast-acting. They are out of your system in under 24 hours - usually, much less than that. Straight standard Ritalin (and it's generic forms) is out of the body in about 8 hours. Effectiveness of a dose is more like 3.5 to 4 hours. With this class of drugs, there is no ramp-up, no time to build up in the body. It works, at a given dose, or it doesn't.

    in my opinion, it's one of the least-scary medications out there for ADHD. In our part of the world, it's always the first one given. And they tell us it is effective for something like 75-80% of the kids (and adults). Most frequent reason given for switching from the short-acting versions is "rebound effect", which kicks in when the dose wears off. Not everyone gets serious rebound effect. For those who do, long-acting versions like Concerta avoid multiple rebounds - leaving just one at the end of that dose.

    I've been on this class of drugs for over 10 years.
     
  3. DS3

    DS3 New Member

    That makes me feel a whole lot better. The fast-acting part explains why he needs it twice a day (after breakfast and after lunch -of which we have a note for the school to give it to him as such.) My brother was on Ritalin growing up, but he hated taking the stuff. I'm hoping that this works out well for difficult child 1. I don't want to have to mess with his medications too much and keep switching. Granted, I will if I have to. Just am hoping it doesn't come to that.

    What exactly is the 'rebound' effect?

    Thanks!

    DS3
     
  4. TerryJ2

    TerryJ2 Well-Known Member

    The rebound effect is when he gets extra, extra irritable after it wears off. As though not only has he not taken any, but he's worse.

    Does it act as an appetite suppressant? We can't give our son any after about 9 a.m. because he won't eat until 3 a.m. He gets up in the middle of the night to eat. We try to give it to him by 6 a.m.
     
  5. DS3

    DS3 New Member

    Well we started it today, one after breakfast, and one after lunch. Guess he ate well with lunch -and he's already asking for a snack, but over-all; he was all over the place -as if he had no medication in him. So I'm thinking he either needs a higher dose, or it needs some time to kick into his system... I dunno. If it's fast acting, he shouldn't be acting this way...

    Any ideas?
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    You can try a higher dose. It could be that the ADHD diagnosis. is wrong. My son, on stimulants, acted as if he was on speed. Plus it made him mean and aggressive. He tried all the stims...Adderrall was the worst, but they all did the same thing and he did not slow down at all...quite the opposite. It can't hurt to try a higher dose because these medications are fast in/fast out. It won't take long for you to know if stimulants help him or make him worse or don't affect him at all. If they don't help, then you have your answer about stimulants.

    If the stims are a bust, you may want to get a second opinion on the diagnosis, although some ADHD kids don't do better on stimulants. Could also mean something different is going on rather than ADHD/ODD.
     
  7. DS3

    DS3 New Member

    He did well with the Adderall, but it was causing 'tics' so they said he had to come off of them. I think I know what rebound means right now... difficult child 1 is all over the place, not focused, running around, not listening, not following directions, screaming, throwing things, you name it. It's like he was never on medications! This is not going to work...
     
  8. InsaneCdn

    InsaneCdn Well-Known Member

    Is he worse after taking it? or just no noticable difference?
    If he is worse... then maybe its the wrong medication.
    If there is no noticable difference, the dose may be too low to be effective. Not sure what dose you started with?
     
  9. DS3

    DS3 New Member

    We're at 5mg 2x/day. No noticeable difference.
     
  10. DDD

    DDD Well-Known Member

    It takes awhile to find "the" right stimulant...if, in fact, your child needs a stimulant. Like many family members we went thru every single stimulant available at the time. Now there is Vyvance and my younger grands take that with-o much problem. Do try to take short simple notes on what your difficult child is getting, when they are getting it, and what the results seem to be. It's a little hard to judge the medication results but (fingers crossed) if you do have an accurate diagnosis. of ADHD there is a chance that life will improve soon. fingers crossed. DDD
     
  11. DS3

    DS3 New Member

    We're all ADHD in this family it seems. I'm good on the adderall. He's not. Although he was much better on it then right now. ~goes to put out another fire before the both of them hurt themselves and praying for the best~
     
Loading...